Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Response of plantar fascial thickness to NSAIDs

Posted by Aly R. on 5/29/03 at 09:54 (120263)

This question is primarily for the doctors. I posted a question a couple of days ago asking if taking NSAIDs for a month might reduce the thickness of the plantar fascia. Dr. Z felt that this would not occur, as the thickening of the fascia is due to tissue damage. Last night my podiatrist told me that such thickness is part of the inflammation process, and that NSAIDs would likely reduce it.

I have somewhat more respect for Dr. Z's opinion than my current physician, but I need to decide today if I should go ahead and have ESWT done in Australia next week, despite the fact that my ultrasound showed 'normal' thickness of the fascia. (I took Relafen for the last month.) Do any of the other doctors have opinions in this regard? I'm confused by the contradictory views...

Re: Response of plantar fascial thickness to NSAIDs

Dr. Z on 5/29/03 at 12:33 (120274)

There can be some reduction with nsaid but if you have had the problem for a long time I doubt that this is the reason. The real question is where is your pain and did the ultrasound examination evaluate the area where you have pain. There are three pf bands. I am assuming the the medial band was examined. Your ultrasound readings are in the very normal range. I believe you told me in the 2.6 range. I will take a look at your previous postings.
In addition to the ultrasound readings ,pain on examination is very important. Very important if you have pain when you sit for any length of time and then the pain wears off.

Any other doctor feel free to comment on whether ESWT is indicated in this specific case.

Re: Response of plantar fascial thickness to NSAIDs

Ed Davis, DPM on 5/29/03 at 14:28 (120294)

Aly:

This is somewhat of a tough question to answer because we really don't have sufficient data to base the ESWT decision on the plantar fascial thickness critierion.

How was the measurement taken? Was the thickness of the fascia measured at its origin on the heel bone? Finally, is your doc (and you) fairly certain of the plantar fasciitis diagnosis?

Ed

Re: Response of plantar fascial thickness to NSAIDs

Aly R. on 5/29/03 at 15:23 (120306)

Hi Ed,

Thanks for responding to my post.

I'm unsure of precisely where the measurement was taken - it was on the heel pad itself, but that's all I know.

My doctor and I were sure of the diagnosis April 2002 - I had very tight calves, was wearing worn out heels, and was running around (literally) in them and ended up with what felt like a muscle pull in my arches. This traveled down to the heels and there it stayed, becoming progressively worse.

It was improving very slowly, but in December I had a major relapse. This time however, I developed prickling in my feet upon weight-bearing, and the skin on my feet now gets so sore that I have to turn my socks inside out because the terry loops are too irritating. (Both of these symptoms are relieved with NSAIDS.) These new symptoms, as I've been told, are not likely related to plantar fasciitis. In the last couple of months, my arches have also become puffy. I see a neurologist next month upon my return from Australia. (Incidently, I've had full blood work done and all is normal.)

I wanted to get the ESWT done because my insurance here doesn't cover it and I happened to be going to Australia next week. I thought at this point I'd be willing to try anything to help my feet...the normal ultrasound was a surprise to me. I don't want to spend the money if there's no hope at all that it will help, but I don't want to pass up a chance to try something to help my feet. I have someone in Australia who is waiting to set up appointments as early as next week, so I'm trying to make a decision fast.

I'd appreciate your opinion...

Re: Response of plantar fascial thickness to NSAIDs

Ed Davis, DPM on 6/02/03 at 14:17 (120733)

Aly:

Considering the reasonable cost of treatment in Australia, it sounds like you have little to lose and a lot to gain by going for it.

Ed